Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 6 of 6 Posts

·
Registered
Joined
·
8 Posts
Discussion Starter · #1 ·
In 2005 I was prescribed Paxil for my IBS-D. This, combined with fiber pills, a new diet, and the IBS oriented self-hypnosis program seemed to get the problem under control.However, anyone who is anticipating using Paxil needs to do a lot of web research first and NOT rely on the information provided by the drug company (how naive!). After 4 years of use, I have absolutely no libido (sex desire) left. I have also put on 40 pounds, which is common with Paxil. Since both items are causing great strain on my marriage, I decided in December to taper off Paxil slowly. Paxil is very addictive, and withdrawal symptoms can be as bad as heroin. You can find such information from the manufacturer on the internet, but don't expect to find it on the pill insert! Anyway, for the first time in 4 years, I am now having diarrhea every day. My quandry (which I guess no one can really answer) is:1. Is this caused by the withdrawal? Diarrhea is a common side effect experienced during withdrawel from Paxil, even in just lowering the dosage.2. Is the lower dosage causing my IBS to reactivate itself?3. Am I just obsessing so much on the horror stories about withdrawing from this drug that I have created a lot of anxiety that is manifesting this way?Has anyone else here withdrawn from Paxil and experienced a flare-up of IBS? I truly do want to again WARN PEOPLE to research antidepressants before taking them. They are not candy! And there are long term effects. Like many people, I assumed Paxil was safe because my doctor gave it to me, but now I find that it causes libido loss, impotence, and a host of other problems, and is well documented to cause weight gain of up to 100 pounds! Do you want this?Well, I am going to be using 2010 to taper off this drug, unless I find I now addicted for life because my IBS goes crazy. Be careful, people.
 

·
Registered
Joined
·
34,955 Posts
Well IBS is chronic. Antidepressants can control the symptoms of IBS.They do not cure them and you don't know if the IBS has gone away or not until you stop the meds.I don't know that diarrhea is caused only by the withdrawal, if you had IBS-D before starting on this drug you may very well still have IBS-D.Are you tapering off with the help of your doctor? Sometimes it works to switch to a different med and then taper that off if you have problems coming off this one. Anxiety doesn't help, either. So instead of focusing on how terrible and awful it will be to get off the meds, try finding stories where people did it successfully and easily. Even if some people have horror stories doesn't mean everyone is the worst-case scenario. People who had an easy time generally don't tend to write up their story for the internet. So you often don't hear from them, but looking for the worst it could possibly be and getting anxious that you will be that bad or worse doesn't usually make anything easier.You may be a candidate for other medications so I would discuss this with the doctor treating you for IBS and see what options there are because there may be something other than doing nothing and just letting the IBS be really bad (which also doesn't help the anxiety).
 

·
Registered
Joined
·
4,570 Posts
Can totally relate to this - I was on this med and several other SSRIs and none helped me with IBS symptoms - and I did have some severe side effects - since it has been such a long time you have been on this med, please talk to your doc about the best way to taper off - and give yourself some time without this med to re-adjust. I did the hypnotherapy program and it addressed the symptoms that the med could not. Try doing the program again once you are off the meds and see if that takes the edge off things - Hope this helps - there is hope and I am not on ANY meds like this now and manage well - so dont be discouraged, but of course, contact your doc if you have any problems. Take care...
 

·
Registered
Joined
·
8 Posts
Discussion Starter · #4 ·
Can totally relate to this - I was on this med and several other SSRIs and none helped me with IBS symptoms - and I did have some severe side effects - since it has been such a long time you have been on this med, please talk to your doc about the best way to taper off - and give yourself some time without this med to re-adjust. I did the hypnotherapy program and it addressed the symptoms that the med could not. Try doing the program again once you are off the meds and see if that takes the edge off things - Hope this helps - there is hope and I am not on ANY meds like this now and manage well - so dont be discouraged, but of course, contact your doc if you have any problems. Take care...
Thanks. Actually, I didn't wait! I started doing the IBS self-hynosis program again yesterday. Just as an end in itself, the program brings such immediate relief, if you are able to lay down in a quiet room by yourself and listen to Michael's soothing voice. I want to emphasis again that although Paxil or other SSRI's may bring temporary relief to IBS, they come with hooks into your soul and body. They sap you of some of your normal human experience, e.g., sexuality! Paxil would be the perfect drug for men who want to be celibate! People must weight the pros and cons. Of course, we do what we can to relieve our pain, but morphine would do that too. Few people would be crazy enough to go on morphine drips the rest of their lives just because of IBS. Paxil is a dangerous drug and there is no way to pussyfoot around that! I know my IBS will calm down. It has in the past, and it will again. But I won't be a victim of Big Pharma again!
 

·
Registered
Joined
·
27 Posts
YES. Although your IBS is always there, Paxil withdrawal makes it worse. I experienced the hell of withdrawal this last year. It does get better and eventually you are out of withdrawal, but I had to be put on fluoxetine instead to combat both the anxiety, regular IBS, and withdrawal problems.
 

·
Registered
Joined
·
2 Posts
Anyway, for the first time in 4 years, I am now having diarrhea every day. My quandry (which I guess no one can really answer) is:1. Is this caused by the withdrawal? Diarrhea is a common side effect experienced during withdrawel from Paxil, even in just lowering the dosage.2. Is the lower dosage causing my IBS to reactivate itself?3. Am I just obsessing so much on the horror stories about withdrawing from this drug that I have created a lot of anxiety that is manifesting this way?Has anyone else here withdrawn from Paxil and experienced a flare-up of IBS?
I'm in a similar place as you, ArizonaWill. I was on Paxil for 3 years (went on for plain old anxiety) and found that it solved my IBS-D. Yay! But I gained 50 lbs and felt so lethargic that I stopped cleaning my house or doing laundry. Yuck! So I did a 3-month taper and came off Paxil 6 months ago. Yes, I experienced weird discontinuation symptoms, but they were tolerable and only lasted 3-4 weeks. The good news is I've lost 20 lbs and my energy has returned. The bad news is my anxiety and IBS-D eventually returned. I just saw my doc and am trying Buspar this time. It's not an SSRI so I'm hoping to avoid the weight gain and sloth-like feelings, as well as the discontinuation symptoms.I regret taking Paxil, I wish I had done more research back then. I think an SSRI was necessary for me given the circumstances, but a different one would've probably had less side effects, etc. So to answer your questions, I think your diarrhea is a return of your IBS and not exactly a withdrawal symptom from Paxil. Also, I recommend doing a long, slow taper off the Paxil, to try minimizing the withdrawal effects. Your brain will feel weird but it goes away over time.
 
1 - 6 of 6 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top